If TLS (Tumor lysis syndrome) occurs

If a cancer treatment is very effective in killing cancer cells, it may trigger an effect called Tumor Lysis Syndrome which may include one or more of the following:include a high blood potassium, high blood phosphorus, high blood uric acid and high urine uric acid, low blood calcium, and consequent acute uric acid nephropathy and acute kidney failure.

Various medications that may help if TLS occurs:

Hydration(IV and oral) is the most important and first step suggested in the hospitals protocol.

Phenylbutyrate to lower ammonia levels (but also important effectiveness against cancer) – this is very expensive one (still expensive but less in China)

Bumetanide – diuretic medicine recently found to reduce negative impact of ammonia on brain (Ref.) http://www.nature.com/nm/journal/v19/n12/full/nm.3400.html

Hepamerz (IV or oral form) will suport the liver https://www.youtube.com/watch?v=ZSLy7hQlk0o

Allopurinol – decreases levels of uric acid. Allopurinol, however, only prevents the formation of uric acid and does not affect the uric acid developed prior to treatment. So it has to be administer prior to a treatment that may lead to TLS. An alternative to allopurinol for decreasing uric acid load is rasburicase (urate oxidase), which controls hyperuricemia by converting uric acid to water-soluble allantoin

Kayexalate – to reduce high levels of potassium (product labeling includes warnings of serious and potentially fatal gastrointestinal (GI) side effects)

High phosphate levels can be avoided with phosphate binders such as Calcium or Magnesium (that react with phosphate and form an insoluble compound) and dietary restriction of phosphate.

I try to have some of them at home just in case.

Tumor Lysis Syndrome: New Challenges and Recent Advances http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4017246/

A nice Flow Chart on Tumor Lysis Management at MD Anderson: clin-management-tumor-lysis-web-algorithm

Related Articles


1
Leave a Reply

Please Login to comment
avatar
  Subscribe  
Notify of